Texas, 2011

Tornado and Damaging Winds in Texas, July 19, 2011

July 19, 2011 · NWS EWX · 3 events in 3 counties and zones

An easterly wave moved into Texas from the Gulf of Mexico and caused isolated thunderstorms. One of these storms produced a weak tornado and another produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An easterly wave moved into Texas from the Gulf of Mexico and caused isolated thunderstorms. One of these storms produced a weak tornado and another produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 19, 11:35 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 11:35 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CDT TUE JUL 19 2011

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST TO PERSIST AT AREA TERMINALS...
ALTHOUGH MVFR CONDITIONS ARE POSSIBLE WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. A LIGHT SSE LOW
LEVEL FLOW WILL CONTINUE THROUGH THE TAF PERIOD. WIND GUSTS TO
BETWEEN 30-35 MPH ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS
TODAY.

&&

.PREV DISCUSSION... /ISSUED 1026 AM CDT TUE JUL 19 2011/

UPDATE...
NO MAJOR CHANGES TO THE FORECAST PACKAGE FROM THE PREVIOUS SHIFT.
MADE SLIGHT ADJUSTMENTS IN THE SHORT TERM TO ADHERE TO CURRENT
HOURLY TRENDS.

PREV DISCUSSION... /ISSUED 623 AM CDT TUE JUL 19 2011/

DISCUSSION...
SEE AVIATION SECTION BELOW.

AVIATION...
VFR CONDITIONS ARE EXPECTED ACROSS ALL LOCAL TERMINALS FOR THIS
FORECAST CYCLE. HOWEVER...A MID LEVEL DISTURBANCE WILL BE MOVING
ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON...WHICH COULD AID
SHOWER/THUNDERSTORM DEVELOPMENT ALONG THE I-35 CORRIDOR DURING THE
18Z TO 23Z TIME FRAME. WINDS WILL BE LIGHT AND VARIABLE THIS
MORNING BECOMING SOUTHEASTERLY AT ABOUT 7 TO 12 KNOTS THIS
AFTERNOON/EARLY EVENING.

PREV DISCUSSION... /ISSUED 326 AM CDT TUE JUL 19 2011/

DISCUSSION...
EARLY THIS MORNING...A TROPICAL WAVE WAS CENTERED JUST OFF THE
EXTREME SOUTHEAST TEXAS COAST. THIS SYSTEM WILL PUSH INTO OUR
EASTERN CWA BY LATE MORNING BRINGING WITH IT LOW CHANCES FOR
SHOWERS ACROSS OUR EASTERN CWA. THIS AFTERNOON...AS THE SYSTEM
APPROACHES THE I-35 CORRIDOR...AN INCREASE IN ACTIVITY IS
EXPECTED GENERALLY ALONG AND EAST OF STATE HIGHWAY 281 WITH
BETTER CHANCES EAST OF I-35. THE ACTIVITY WILL WEAKEN AFTER
DARK...LIKELY DISSIPATING BY MIDNIGHT. THE SYSTEM WILL PUSH WEST
OF THE AREA WEDNESDAY BUT IN ITS WAKE...HIGHER PW'S (PRECIPITABLE
WATER) VALUES WILL LIKELY KEEP HIGH TEMPERATURES DOWN A LITTLE.
WIDELY SCATTERED ACTIVITY MAY STILL FORM WEDNESDAY AFTERNOON FROM
THE COASTAL PLAINS NORTHWARD...GENERALLY ALONG AND TO THE EAST OF
THE I-35 CORRIDOR. AS PW'S LOWER THURSDAY...TEMPERATURES WILL
CREEP UP TO NEAR 100 AGAIN ALONG MUCH OF THE I-35 CORRIDOR TO NEAR
104 EXTREME SOUTHWEST PORTIONS. INCREASED LOW AND MID LEVEL
SOUTHERLY FLOW AND A RESULTANT MOISTURE SURGE FRIDAY MAY ENHANCE
CHANCES SLIGHTLY FOR AFTERNOON SHOWERS AND THUNDERSTORMS FRIDAY
FROM THE MID RIO GRANDE PLAINS EAST TO THE I-35 CORRIDOR AND
BEYOND.THE UPPER RIDGE THEN INTENSIFIES ACROSS EAST TEXAS SATURDAY
AND DESPITE CONTINUED GOOD LOW LEVEL SOUTHEAST GULF FLOW...
TEMPERATURES WILL BE A LITTLE WARMER THAN FRIDAY'S HIGHS...SOME
2-5 DEGREES HIGHER THAN SEASONAL NORMS. THE STRENGTHENING OF THE
RIDGE ALOFT WILL ALSO SERVE TO NIX CHANCES FOR RAIN THIS WEEKEND.
THE UPPER RIDGE WILL REESTABLISH ITSELF FROM WEST TEXAS TO THE
FOUR-CORNERS REGION SUNDAY TO THE EARLY PART OF NEXT WEEK...WITH
HOT DAYS CONTINUING AND LITTLE TO NO CHANCE OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY             101  78 100  77 100 /  20  10  20  10  -
AUSTIN BERGSTROM INTL AIRPORT 100  78  98  73  99 /  20  10  20  10  -
NEW BRAUNFELS MUNI AIRPORT     99  78  98  75 100 /  20  10  10  10  -
BURNET MUNI AIRPORT            98  78  97  74  96 /  20  10  10  10  -
DEL RIO INTL AIRPORT          101  79 100  80 101 /  10  10  10  10  -
GEORGETOWN MUNI AIRPORT       100  79  98  76  98 /  20  10  20  10  -
HONDO MUNI AIRPORT            100  77  98  75 101 /  10  10  10  10  -
SAN MARCOS MUNI AIRPORT        98  77  97  76  98 /  20  10  20  10  -
LA GRANGE - FAYETTE REGIONAL   97  79  95  76  95 /  40  20  20  10  20
SAN ANTONIO INTL AIRPORT       98  78  97  77  99 /  20  10  10  10  -
STINSON MUNI AIRPORT          101  78  99  78 102 /  20  10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...22
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Jul 19, 3:45 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 AM CDT TUE JUL 19 2011

TXZ171>173-183>194-202>209-217>225-228-200945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
445 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 19, 12:40 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CDT TUE JUL 19 2011

TXZ187-204-191915-
BANDERA-MEDINA-
140 PM CDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANDERA AND NORTHERN
MEDINA COUNTIES UNTIL 215 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BANDERA FALLS...OR 6 MILES SOUTHEAST OF
BANDERA...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN MEDINA AND SOUTHEASTERN
BANDERA COUNTIES.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Laughlin AFB radar (KDFX), 107 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Medina

When
July 19, 1:39 PM CST to 1:40 PM CST
Where
Medina County, 2 mi W of Hondo to 2.1 mi W of Hondo
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
29.350, -99.183

A thunderstorm produced a brief, weak tornado west of Hondo. The tornado did not cause any damage and was rated EF0.

Thunderstorm Wind, Comal

When
July 19, 4:00 PM CST
Where
Comal County, 1.38 mi WNW of Gruene
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.740, -98.120

A thunderstorm produced straightline microburst wind gusts estimated at 58 mph which uprooted numerous large trees and knocked down large tree branches.

Thunderstorm Wind, Zavala

When
July 19, 4:10 PM CST
Where
Zavala County, La Pryor
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.950, -99.830

The Zavala County Emergency Manager reported wind damage to several trees and mobile homes on the east side of La Pryor.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322354, 319133, 334381.